Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first begin using it is a normal thing to do. You want to know if you can expect to get nauseous or if it will give you dry mouth. What might not occur to you is that some medications have a more extreme side effect – they can potentially cause hearing loss. It’s a condition medical specialists call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs cause this problem, but there are at least 130 that are known to be ototoxic. What are some of the common ones you should look out for and why?

Some Facts About Ototoxicity

What happens to cause hearing loss after you swallow your medication. There are three places these drugs can damage your hearing:

  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea affects the range of sound you can hear, commonly beginning with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others lead to hearing loss. If you hear phantom sounds, that could possibly be tinnitus and it usually shows up as:

  • Ringing
  • A windy sound
  • Thumping
  • Popping

Normally if you quit using the medication the tinnitus will stop. Some ototoxic drugs, however, can lead to permanent loss of hearing.

What Drugs Put You at Risk?

You may be shocked by the list of drugs that can lead to temporary or permanent hearing loss. Many of them you probably have in your medicine cabinet right now, and there’s a chance you take them before bed or when you have a headache.

Over the counter pain relievers top the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, can be added to this list. The hearing problems induced by these medications are usually correctable when you stop taking them.

Ranking a close second for common ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. a few that aren’t which you might have heard of include:

  • Erythromycin
  • Vancomycin
  • Gentamycin

The issue clears up when you quit using the antibiotics just like with painkillers. The standard list of other drugs include:

  • Quinidine
  • Chloroquine
  • Quinine

Substances That Cause Tinnitus

Some diuretics can result in tinnitus, including brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Tonic water
  • Marijuana
  • Caffeine
  • Nicotine

You are subjecting yourself to something that could cause tinnitus every time you have your morning coffee. The good news is it will pass once the drug leaves your system. Ironically, some drugs doctors give to deal with tinnitus are also on the list of possible causes such as:

  • Lidocaine
  • Amitriptyline
  • Prednisone

However, the dosage which will lead to tinnitus is much more than the doctor will generally prescribe.

What Are the Symptoms of Ototoxicity?

The symptoms of tinnitus vary based on the health of your ears and what medication you get. Generally, you can expect anything from moderately annoying to totally incapacitating.

Look for:

  • Blurring vision
  • Poor balance
  • Difficulty walking
  • Tinnitus
  • Hearing loss on one or both sides
  • Vomiting

Get in touch with your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t take the medication? You always should take what your doctor recommends. Keep in mind, often the changes in your hearing or balance are temporary. You should feel comfortable asking your doctor if a medication is ototoxic though, and always talk about the possible side effects of any drug you take, so you stay aware. Also, get a hearing exam with a hearing care specialist.

Why wait? You don't have to live with hearing loss. Call Us Today